Taking Penicillin Could Cause 'Baboon Syndrome'

//

A 40-year-old man with a sore throat and fever was diagnosed with tonsillitis, and was prescribed penicillin, a common antibiotic. But several days later, the man developed a rash over his armpits, groin and buttocks — an unusual condition known as "baboon syndrome."

The CDC is sending out a serious warning about bacteria that is resistant to many strong antibiotics.
DCI

The condition, more formally called symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), is known as baboon syndrome because the rash on the patient's buttocks resembles the red hindquarters of some monkeys.

PHOTOS: Up Close and Totally Gross

Because doctors often prescribe penicillin antibiotics to treat tonsillitis and other bacterial infections, it is important to be aware that baboon syndrome is one of the medication's possible side effects, wrote the researchers who reported the man's case online Nov. 28 in the journal BMJ Case Reports.

The condition is usually caused by an allergic reaction to penicillin drugs, but can also be caused by exposure to mercury or nickel, said Dr. Andreas Bircher, a dermatologist at University Hospital of Basel in Switzerland. (He was not involved in the study but has reported other cases of baboon syndrome.)

In the present case, during the man's initial examination, he had enlarged and inflamed tonsils, according to the physicians at the NHS Lothian hospital in the United Kingdom who reported the case. His regular doctor had prescribed penicillin for him two days earlier, but the patient became unable to swallow. (8 Strange Signs You're Having an Allergic Reaction)

NEWS: Chronic Sinus Problems? Blame Your Body

The emergency-department doctor who saw the man started him on a course of intravenous benzylpenicillin (a different type than the oral penicillin) four times a day and gave him a single dose of intravenous dexamethasone, a steroid medication used to treat inflammation.

By the next day, the patient had developed a rash over his groins and inner elbow. Assuming it was a reaction to the penicillin, the doctor changed his antibiotic to clarithromycin (which is in a different class of antibiotics).

On the third day after being seen at the hospital, the patient's throat was much better, and he was able to swallow liquids and soft foods, but his rash had spread and become painful. At that point, the rash covered his armpits, buttocks, lower abdomen and upper thighs, and his groin showed signs of necrosis (dead tissue).

DISCOVERYnewsletter
 
Invalid Email